Guideline decision tool · Hematology
🧷

VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) — free guideline decision tool

Stratify venous thromboembolism risk in surgical inpatients with the Caprini Risk Assessment Model and get a prophylaxis recommendation. Instant, browser-side.

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Age≤ 40 yr
SurgeryNone
BMI > 25 (obesity)Yes
Swollen legs (current)Yes
Varicose veinsYes
Pregnancy or postpartum (< 1 month)Yes
Recurrent miscarriage / unexplained stillbirth historyYes
Oral contraceptive or HRTYes
Sepsis (< 1 month)Yes
Serious lung disease / pneumonia (< 1 month)Yes
Abnormal pulmonary function (COPD)Yes
Acute myocardial infarctionYes
Congestive heart failure (< 1 month)Yes
History of inflammatory bowel diseaseYes
Medical patient on bed restYes
Malignancy (past or present)Yes
Confined to bed > 72 hoursYes
Immobilising plaster cast (< 1 month)Yes
Central venous accessYes
History of VTEYes
Family history of VTEYes
Factor V Leiden mutationYes
Prothrombin G20210A mutationYes
Lupus anticoagulantPositive
Anticardiolipin antibodiesPositive
Elevated serum homocysteineYes
Heparin-induced thrombocytopenia (HIT)Yes
Other congenital / acquired thrombophiliaYes
Stroke (< 1 month)Yes
Elective lower-extremity arthroplastyYes
Hip, pelvis or leg fracture (< 1 month)Yes
Acute spinal cord injury (< 1 month)Yes
Multiple trauma (< 1 month)Yes

VTE riskHigh

  • Caprini score73 points
  • Risk levelHigh (very low 0 / low 1–2 / moderate 3–4 / high ≥ 5)
  • Prophylaxis advicePharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis; if bleeding risk is high, start mechanical prophylaxis and add pharmacological cover as soon as bleeding risk falls.

Common questions

What is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)?

Stratify venous thromboembolism risk in surgical inpatients with the Caprini Risk Assessment Model and get a prophylaxis recommendation. Instant, browser-side.

How is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) calculated? What is the core formula?

Caprini sums 1-, 2-, 3- and 5-point risk factors (age band, surgery type, comorbidities, thrombophilia, recent stroke/fracture/spinal-cord injury). Bands: very low 0, low 1–2, moderate 3–4, high ≥ 5.

When is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) used?

Decide on VTE prophylaxis for a surgical inpatient by summing weighted risk factors.

What are the key clinical points for VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)?

High risk (≥ 5) → pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis. Moderate risk (3–4) → pharmacological or mechanical prophylaxis after weighing bleeding risk. A single major factor (malignancy, major orthopaedic surgery, hip/leg fracture) can reach the high-risk band. Assess bleeding risk and anticoagulation contraindications before pharmacological prophylaxis; cut-offs vary slightly between guideline versions.

What are the limits and cautions when using VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score)?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) calculated in practice? Can you show a worked example?

Inputs: Age ≤ 40 yr, Surgery None, BMI > 25 (obesity) Yes, Swollen legs (current) Yes, Varicose veins Yes, Pregnancy or postpartum (< 1 month) Yes, Recurrent miscarriage / unexplained stillbirth history Yes, Oral contraceptive or HRT Yes… → Result: VTE risk High(Caprini score: 73 points, Risk level: High (very low 0 / low 1–2 / moderate 3–4 / high ≥ 5), Prophylaxis advice: Pharmacological prophylaxis (e.g. LMWH) plus mechanical prophylaxis; if bleeding risk is high, start mechanical prophylaxis and add pharmacological cover as soon as bleeding risk falls.)

🧷

Run VTE Prophylaxis Decision — Surgical Inpatients (Caprini Score) now

Stratify venous thromboembolism risk in surgical inpatients with the Caprini Risk Assessment Model and get a prophylaxis recommendation. Instant, browser-side.

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.